Alert archive / New Jersey / Gale Watches in 2024

Gale Watch 14, NWS Philadelphia/Mount Holly

December 2, 2024

NWS Philadelphia/Mount Holly issued this gale watch at Dec 2, 2024, 3:23 PM EST. It took effect at Dec 4, 2024, 6:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 2, 2024, 3:23 PM EST (20:23 UTC)
In effect from
Dec 4, 2024, 6:00 PM EST
Expired
Dec 3, 2024, 3:43 PM EST
In force
Issued by
NWS Philadelphia/Mount Holly

The text

As transmitted.

180 
WHUS71 KPHI 022023
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
323 PM EST Mon Dec 2 2024

ANZ450>455-030930-
/O.NEW.KPHI.GL.A.0014.241205T0300Z-241206T0900Z/
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
323 PM EST Mon Dec 2 2024

...GALE WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH LATE
THURSDAY NIGHT...

* WHAT...Southwest winds, becoming west on Thursday, 25 to 35 kt 
  with gusts up to 40 kt and seas 6 to 11 ft possible.

* WHERE...Portions of Atlantic coastal waters. 

* WHEN...From Wednesday evening through late Thursday night.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...Gusty southwest winds will turn west behind
  a strong cold front on Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

ANZ430-431-030930-
/O.NEW.KPHI.GL.A.0014.241205T0300Z-241206T0900Z/
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
323 PM EST Mon Dec 2 2024

...GALE WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH LATE
THURSDAY NIGHT...

* WHAT...Southwest winds, becoming west on Thursday, 25 to 35 kt 
  with gusts up to 40 kt and extremely rough waters possible.

* WHERE...Delaware Bay waters north of East Point NJ to 
  Slaughter Beach DE and Delaware Bay waters south of East Point 
  NJ to Slaughter Beach DE.

* WHEN...From Wednesday evening through late Thursday night.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...Gusty southwest winds will turn west behind
  a strong cold front on Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

MJL
2 follow-up statements
050 
WHUS71 KPHI 030800
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
300 AM EST Tue Dec 3 2024

ANZ450>455-032200-
/O.EXT.KPHI.GL.A.0014.241204T2300Z-241206T1100Z/
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
300 AM EST Tue Dec 3 2024

...GALE WATCH NOW IN EFFECT FROM WEDNESDAY EVENING THROUGH LATE
THURSDAY NIGHT...

* WHAT...Southwest to west winds 25 to 35 kt with gusts up to 45 
  kt and seas 7 to 10 ft possible.

* WHERE...Portions of Atlantic coastal waters. 

* WHEN...From Wednesday evening through late Thursday night.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...Strong southwest winds will shift west
  behind a strong cold front Thursday morning. The front may be
  accompanied by rain or snow showers, which could restrict
  visibility. The strong offshore winds could result in abnormally
  low water during the Thursday late afternoon to evening low 
  tide, which could make navigation difficult in shallow waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

ANZ430-431-032200-
/O.EXT.KPHI.GL.A.0014.241204T2300Z-241206T1100Z/
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
300 AM EST Tue Dec 3 2024

...GALE WATCH NOW IN EFFECT FROM WEDNESDAY EVENING THROUGH LATE
THURSDAY NIGHT...

* WHAT...Southwest to west winds 25 to 35 kt with gusts up to 45 
  kt and extremely rough waters possible.

* WHERE...Delaware Bay waters north of East Point NJ to 
  Slaughter Beach DE and Delaware Bay waters south of East Point 
  NJ to Slaughter Beach DE.

* WHEN...From Wednesday evening through late Thursday night.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...Strong southwest winds will shift west
  behind a strong cold front Thursday morning. The front may be
  accompanied by rain or snow showers, which could restrict
  visibility. The strong offshore winds could result in abnormally
  low water during the Thursday late afternoon to evening low 
  tide, which could make navigation difficult in shallow waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

Staarmann
390 
WHUS71 KPHI 032043
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
343 PM EST Tue Dec 3 2024

ANZ450>455-040945-
/O.NEW.KPHI.SC.Y.0091.241204T1800Z-241204T2300Z/
/O.UPG.KPHI.GL.A.0014.241204T2300Z-241206T1100Z/
/O.NEW.KPHI.GL.W.0025.241204T2300Z-241206T1100Z/
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
343 PM EST Tue Dec 3 2024

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM TO 6 PM EST
WEDNESDAY...
...GALE WARNING IN EFFECT FROM 6 PM WEDNESDAY TO 6 AM EST
FRIDAY...

* WHAT...For the Small Craft Advisory, southwest winds 15 to 25 
  kt with gusts up to 30 kt and seas 3 to 5 ft expected. For the 
  Gale Warning, west winds 25 to 35 kt with gusts up to 45 kt 
  and seas 7 to 10 ft expected.

* WHERE...Portions of Atlantic coastal waters. 

* WHEN...For the Small Craft Advisory, from 1 PM to 6 PM EST 
  Wednesday. For the Gale Warning, from 6 PM Wednesday to 6 AM 
  EST Friday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...Strong southwest winds will shift west
  behind a strong cold front Thursday morning. The front may be
  accompanied by rain or snow showers, which could restrict
  visibility. The strong offshore winds could result in abnormally
  low water during the Thursday late afternoon to evening low 
  tide, which could make navigation difficult in shallow waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$

ANZ430-431-040945-
/O.NEW.KPHI.SC.Y.0091.241204T1800Z-241204T2300Z/
/O.UPG.KPHI.GL.A.0014.241204T2300Z-241206T1100Z/
/O.NEW.KPHI.GL.W.0025.241204T2300Z-241206T1100Z/
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
343 PM EST Tue Dec 3 2024

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM TO 6 PM EST
WEDNESDAY...
...GALE WARNING IN EFFECT FROM 6 PM WEDNESDAY TO 6 AM EST
FRIDAY...

* WHAT...For the Small Craft Advisory, south winds 10 to 20 kt 
  with gusts up to 30 kt and choppy waters expected. For the 
  Gale Warning, west winds 25 to 35 kt with gusts up to 45 kt 
  and extremely rough waters expected.

* WHERE...Delaware Bay waters north of East Point NJ to 
  Slaughter Beach DE and Delaware Bay waters south of East Point 
  NJ to Slaughter Beach DE.

* WHEN...For the Small Craft Advisory, from 1 PM to 6 PM EST 
  Wednesday. For the Gale Warning, from 6 PM Wednesday to 6 AM 
  EST Friday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...Strong southwest winds will shift west
  behind a strong cold front Thursday morning. The front may be
  accompanied by rain or snow showers, which could restrict
  visibility. The strong offshore winds could result in abnormally
  low water during the Thursday late afternoon to evening low 
  tide, which could make navigation difficult in shallow waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$

MJL

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this gale watch went out at Dec 2, 12:47 PM EST, 2 hours 36 minutes earlier.

Area forecast discussion, Dec 2, 12:47 PM EST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1247 PM EST Mon Dec 2 2024

.SYNOPSIS...
Cold and dry high pressure will remain in place to our west and
southwest through early Wednesday. Strengthening low pressure
will track to our north late Wednesday and Thursday, pushing a
strong cold front across our area early Thursday. Cold and dry
high pressure will build into the Ohio Valley Friday through
Saturday before weakening into our area through Sunday. A weak
low pressure system and front may impact the region late
Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
The area continues to be caught between low pressure over
eastern Canada and high pressure building into the Northern
Plains. Meanwhile, a deep upper trough lies over the Great Lakes
and Ohio Valley, Northeast, and down into the Mid- Atlantic.
This will keep a cold regime over the area with temperatures 10
to 13 degrees below normal. Partly to mostly sunny skies on tap
for today. Highs today will only be in the upper 30s for most of
the area, except for the 20s in the southern Poconos. Normal
highs for this time of the year are in the upper 40s to around
50.

Low pressure over eastern Canada departs tonight as high
pressure sags into the Central Plains and Midwest. Mostly clear
skies with light winds on tap for tonight. Another cold night on
tap, though lows may be a couple of degrees warmer than this
morning, generally in the low to mid 20s. Normal lows for this
time of year are in the low 30s.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
A cold and dry pattern continues through Wednesday with
temperatures near 5 to 10 degrees below normal.

Cyclonic flow aloft continues through Tuesday before it weakens
and shifts offshore Tuesday night. High pressure will remain to
our southwest and south, with surface ridging extending across
our area briefly Tuesday night into early Wednesday. Much of
this time frame looks to be on the dry and chilly/cold side,
with perhaps a few snow showers extending into the Poconos
Tuesday given ongoing eastern Great Lakes activity. Most of this
activity should stay farther west though given light enough
flow aloft. The passage of the trough axis aloft may result in
some more scattered clouds across parts of the area into the
daytime Tuesday.

A stronger upper-level trough is forecast to approach Wednesday
and Wednesday night. This will support surface low pressure
initially just north of the Great Lakes, shifting eastward
through Wednesday night. The track of this surface low is
forecast to be well to our north, however the strength of the
incoming trough and associated height falls should start to
generate some forcing for ascent later Wednesday from west to
east. The moisture however looks to be more limited, especially
with a southern extent, and therefore how much precipitation is
less certain. The warm advection regime of this system will be
advecting a modified arctic airmass in place across the
Southeast into the Mid-Atlantic, not a particularly warm or
moist airmass.

Most of the day Wednesday should be dry with any precipitation
focused during Wednesday night, however cloud cover will be
increasing during the daytime. It looks cold enough across the
far north for all snow with some mixing farther south to perhaps
all rain even farther south given low- level warm air
advection. Kept Pops at likely across the far north and east
(generally from the I-80 corridor toward the northern NJ
shore), and then these taper down through chance and slight
chance quickly southwestward. Given the quick movement and
limited moisture overall, any precipitation should be on the
light side. This could include some light snow accumulations
mainly across the Pocono region, but perhaps into the I-78
corridor as well if any snow can materialize there. The low to
mid level flow will increase significantly ahead of this
system. A south to southwest breeze will likely strengthen
overnight as the cold front begins to approach. Wind gusts of
20-30 mph could develop overnight as well, especially across
Delmarva, in the higher terrain, and along the coasts. The
breeze and cloud cover will keep temperatures largely in the 30s
to low 40s much of the night, perhaps increasing a few degrees
toward dawn Thursday.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Summary...Another shot of cold air along with windy conditions
to end the week. Some slight warming by the end of the weekend.

Synoptic Overview...A strong upper-level trough is forecast to
pivot across the East Coast Thursday into Friday, then weaken
some over the weekend. At the surface, low pressure is forecast
to track well to our our north and northeast on Thursday,
pushing a strong cold front through early Thursday. The low
deepens into the Canadian Maritimes Friday as strong, cold, and
dry high pressure builds into the Ohio Valley. The high builds
closer to our area over the weekend but weakens, however a quick
moving, but weak low may track nearby over the weekend.

For Thursday and Friday...A strong upper-level trough is
forecast to pivot across the Mid-Atlantic and Northeast Thursday
before weakening some on Friday. This will drive strengthening
surface low pressure well to our north with it moving into the
Canadian Maritimes Thursday night into Friday. Given the surface
low tracking well to our north, most of the forcing and
moisture should be focused to our north, however strong
shortwave energy within the trough will move across our area
Thursday morning. This may be enough to keep some rain or snow
showers going to start the day before significantly drier air
moves in. The main sensible weather impact is an increasing
westerly wind, especially in the wake of a cold front.
Strengthening and deepening cold air advection, stronger flow,
deeper mixing and a tightening pressure gradient will all result
in breezy to windy conditions. The latest guidance has trended a
bit stronger with the winds, and we are now advertising
widespread sustained winds 20-30 mph with peak wind gusts of
35-45 mph. This is just shy of advisory criteria, however any
further strengthening trend in the guidance could support peak
gusts up to 50 mph, especially along the coasts and in the
higher terrain. A Wind Advisory is certainly not out of the
cards, so we'll keep a close eye on the trends. The winds
should diminish some Thursday night, however a notable breeze
should be maintained given the synoptic setup. It will turn
colder in the wake of the cold front as well with widespread 20s
Thursday night, then highs Friday only in the 30s for most (20s
in the Poconos). A gusty west-northwest wind continues Friday
adding an extra chill factor, however the winds will not be
quite as strong as Thursday.

For Saturday and Sunday...While the upper-level trough is
forecast to not be as strong over the weekend, another shortwave
may sharpen the trough some Saturday. It will be on the chilly
to cold side, however with some less amplification of the trough
the temperatures should start to rebound at least a little
Sunday. In addition, the aforementioned shortwave within the
main trough may support a weak surface low nearby and some
precipitation cannot be ruled out. The winds will be much less
as the pressure gradient is weak with surface high pressure
starting to extend toward or into our area from the southwest.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas...

Today...VFR. W-NW winds 5-10 kt with occasional gusts up to 20
kt after 15Z. High confidence.

Tonight...VFR. W-NW winds 5 kt or less. High confidence.

Outlook...

Tuesday and Tuesday night...VFR. W-NW winds 5-10 knots.

Wednesday...A period of sub-VFR conditions possible along with
a chance of some rain/snow showers mainly at night. South to
southwest winds 10-15 knots. LLWS possible at night.

Thursday...Any sub-VFR conditions improve to VFR. Windy. West
winds 15-25 knots with gusts 30-40 knots, lessening at night.

Friday...VFR. West-northwest winds 10-15 knots with gusts 20-30
knots, diminishing in the evening.

&&

.MARINE...
Sub-Small Craft Advisory conditions on tap through tonight.
Northwest winds will range from 10 to 15 kt with gusts up to 20
kt along with 2 to 3 ft seas.

Outlook...

Tuesday and Tuesday night...The conditions are anticipated to
be mostly below Small Craft Advisory criteria.

Wednesday...Small Craft Advisory conditions developing.

Wednesday night through Thursday night...Gale force winds likely
developing during this period. Wind gusts up to 45 kts
possible. There is potential for abnormally low water levels with
the Thursday evening to Thursday night low tide cycle.

Friday...Small Craft Advisory conditions abating into Friday
night.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

SYNOPSIS...Gorse/Staarmann
NEAR TERM...DeSilva/MPS
SHORT TERM...Gorse/Staarmann
LONG TERM...Gorse/Staarmann
AVIATION...DeSilva/Gorse/MPS/Staarmann
MARINE...Gorse/MPS/Staarmann

Nearby

Gale Watches in New Jersey, 2024Every gale watch in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.